Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

What are the symptoms of HIV infection?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 362 Questions
Respected Sir ,

This is Gourav from Kolkata , I had a case of protected vaginal sex with a commercial sex worker on 22nd April'2011 .Thats the stupidest thing that I have ever done . I dont want to justify but i was highly intoxicated . While performing the intercourse , she had un-protected oral sex on me along with that I also kissed her couple of times allthough that was not XXXXXXX throat kissing .While performing the act , i had changed the condom and put on a new one as i felt the earlier one to be dry .
Post that day , i am in XXXXXXX suffering of guilt and becoming paranoid just by thinking that what would happen if I come as positive .What would happen to my family .Shortly after that incident , I had to fly outstation for my official responsibilities and i developed severe rash oin my back which happens to me during the summer season .on 21st day , I went for HIV Tri-Dot test along with VDRL testings .Both of them have come as negative .
And then doing some research I found that Tri dot can only detect the infection once the antibodies are developed hence i went for the HIV ELISA 4th generation test on 26th day in which neither the p24 antigen was found nor the HIV antibodies .The OD result was 0.060 which was below the benchmark of <0.240 and hence was considered to be as a non-reactive .
In the mean while , I had developed sore throat for which i had taken antibiotics (Azithral 500 mg)as suggested by my doctor .Post that 26th day , i started developing a peculiar sensation in my mounth for which i went to an ENT specialist and he didnt found anything abnormal but gave me some medicines for my swollen toncils along with the thrush which i had devloped in my mouth .
I even went to a Dr for treating my mental condition for which he gave me some antidpressant medicines .
On 51st day , again I went for the HIV ELISA test but the test result was non-reactive . The OD value was 0.050 .
After that day , I was some what assured that I might have been saved this time .However the ghost of HIV + came back to haunt me again and against i started developing oral thrush and rashes on my back side for which i again went to the doctor and he gave me lactobacillus along with Vitamin -Z for treating the same .
Again on 7th July'2011 i.e. on 76 day I went for the HIV -ELISA test in which the result was found to be non-reactive however the OD value this time came as 0.100 which is just double from the last time .
Its noteworthy to mention out here , that in this last 76 days , i have done CBC of my blood atleast 3 times and in each of the cases i have seen that the WBC count is decreasing . on 1st time it was 7400 /cumm , 2nd time it was 6900 /cumm, 3rd time it was 6400 /cumm and last time when i did it on 6th July'2011 , it was 6100 /cumm .
Now , my question is that how certain should i be about my hiv status . Is it still required to be tested on 12th Week and again at the end of 90 days . Why does the OD value change ? Does it mean that I have HIV virus in my body and the antibody has started developing ? Why is the WBC count steadily decreasing ?

Please help me sir ....i am in utter distress now ...I just cant concentrate in any thing ....My personal life . my professional life ...I am extremely confiused ...I need your help sir ....
Posted Wed, 25 Apr 2012 in HIV and AIDS
Answered by Dr. Kiran Kumar 6 hours later
Dear Gourav,

Thanks for the query.

First of all I must say that I am happy that you have been XXXXXXX in mentioning about your situation in such detail to me.

The first step in overcoming a problem is to be aware of it and take necessary steps. This you have taken. Now its up to me clarify your concerns.

First of all, most of the testes for HIV (Tridot or ELISA) are only screening tests. They are not confirmatory. Usually HIV ELISA sometimes take about 6 months to become positive. In this period, called the WINDOW PERIOD, all the HIV tests are negative except the p24 antigen testing.

Your p24 antigen testing was also negative on Day 26th. Usually, p 24 becomes positive after 4 weeks of infection. Its very unlikely that you have contracted any infection, especially HIV.

The most confirmatory test will be a Western Blot test. All tests for HIV should be repeated after 6 months of Exposure (In your case, it will be after 22nd October) to be sure. However, if the tests are negative at 3 months, its highly unlikely to turn positive there after. The Optical Density (OD) titers is a highly variable test and not of great efficiency in testing for HIV. It can show varying titers even in normal situation. Do not worry about it.

You should get a HIV ELISA, p24 and Western Blot at 3rd month (i.e 90 days) and after 6 months to be doubly sure.

Also the WBC counts are usually variable in normal people. A small decrease is not suggestive or confirmatory for HIV. So just be reassured. Ignore the WBC counts and there is no indication to monitor them. In HIV, WBC Counts start to fall after many years of infection (To be more precise, after 8 - 10 years). That's the time required for a patient to become immuno-suppressed. So its not related to HIV or any infection.

So be reassured.

I am certain that, you will be negative as your reports are normal till now.

It can take a greater mental and psychological toll on you. So try to keep yourself motivated and consult a psychologist for counselling.

Hope this answers your query. In case of any doubts, I am available for the follow ups.

Thanks and Regards

Dr Kiran Kumar.
Above answer was peer-reviewed by
Follow-up: What are the symptoms of HIV infection? 2 days later
Respected Sir ,

Thank you so much for your response .

I have couple of more questions and will be ever greatful of you can answer the following please which will help me attain peace of mind to a certain extent :

* As till now , the tests which i have done , have come back as negative , does that mean the sero-connversion has still not been carried out in my blood. As I have understood that once the sero-conversion takes place , then only the antibodies get developed and post which HIV tests would be able to identify the antibodies .

* I am on Multi-vitamin capsules along with Stimuliv capsules for my liver problems on a daily basis as suggested by my Doctor , does it have an impact of antibody development rather does it delay the entire process of antibody development and diagnosis.

* As I was having sore throat along , i was on antibiotics for some days , does that have any impact on the test results .

Looking forward for your kind response in this regards
Gourav Bhattacharyya
+91 0000-0000
Answered by Dr. Kiran Kumar 2 hours later
Thanks for the query,

Answer 1:
A negative result means either of two situations. One that you have not been infected. Two, you might be infected but seroconversion has not yet taken place. Since at day 76, you were negative, its unlikely that it will become positive. By this time almost all will seroconvert. Very rarely it can be delayed till 6 months and thats why the recommendation to repeat at 6 months.

Answer 2:
You multivitamin and liver capsule will have no effect on your probability of seroconversion.

Answer 3:
Taking any antibiotic will not interfere in any of the HIV test results.

Hope this answers your query.

Take care

Dr Kiran
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an HIV AIDS Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor